Hydrocodone/Acetaminophen Tablets Recalled

Emma Hitt, PhD

Disclosures

September 25, 2012

September 25, 2012 — About 4800 bottles containing 2.4 million doses of hydrocodone bitartrate and acetaminophen tablets (10 mg/500 mg) are being recalled because of the potential for oversized and superpotent tablets, according to an alert from the US Food and Drug Administration (FDA).

The FDA's MedWatch Safety Information and Adverse Event Reporting Program released the alert yesterday.

The voluntary recall is limited to lot numbers 519406A and 521759A, both with the expiry date April 2014, distributed nationwide to wholesale distributors and retail pharmacies between June 27 and July 18 of this year.

Tablets are approximately 0.6 inches long, blue, and bisected-capsule shaped, with "Watson 540" debossed on one side of the tablet. The potential defect was identified when a complaint was made that some tablets were darker and thicker than the other tablets, suggesting a potential for higher doses of either of the active ingredients.

"Unintentional ingestion of excessive amounts of acetaminophen may potentially result in an adverse event, including liver toxicity, especially in patients on other acetaminophen containing medications, patients with liver dysfunction, or people who consume more than 3 alcoholic beverages a day," the FDA recall states. Such overdose can cause liver toxicity and death.

Likewise, excessive doses of hydrocodone may increase the risk for respiratory depression, especially in the elderly, those taking certain sedatives or antidepressants, or those with impaired kidney function.

Product should be returned by contacting Genco Pharmaceutical Services at 1-800-950-5479.

Adverse events related to these products should be communicated to MedWatch by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....